Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 53, NWS Denver/Boulder, CO

June 17, 2008Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 17, 2008, 2:28 PM MDT for Lincoln County, Colorado. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2008, 2:28 PM MDT (20:28 UTC)
Expired
Jun 17, 2008, 3:04 PM MDT
In force
36 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 73 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 2:29 PM MDTHAIL 0.752 Nw Karval, COHAIL INCREASING IN SIZE
Jun 17, 2:33 PM MDTHAIL 0.882 Nw Karval, CO
Jun 17, 2:41 PM MDTHAIL 1.758 Ne Karval, COHAIL COVERED GROUND. SOME DENTS IN VEHICLES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-420 J/kg
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 172028
SVRBOU
COC073-172130-
/O.NEW.KBOU.SV.W.0053.080617T2028Z-080617T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
228 PM MDT TUE JUN 17 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 330 PM MDT

* AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 3 MILES SOUTHWEST OF KARVAL...OR 40 MILES SOUTH
  OF LIMON...MOVING EAST AT 18 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILD HORSE
  POINT...KARVAL AND FORDER.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3887 10319 3854 10320 3855 10377 3882 10373
TIME...MOT...LOC 2028Z 278DEG 15KT 3869 10355

$$

DANKERS
2 follow-up statements
000 
WWUS55 KBOU 172046
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
246 PM MDT TUE JUN 17 2008

COC073-172130-
/O.CON.KBOU.SV.W.0053.000000T0000Z-080617T2130Z/
LINCOLN CO-
245 PM MDT TUE JUN 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTH CENTRAL LINCOLN COUNTY...

AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 6 MILES EAST OF KARVAL...OR 38 MILES
SOUTH OF LIMON...MOVING EAST AT 23 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WILD HORSE POINT...KARVAL AND FORDER.

AT 233 PM MDT...HAIL UP TO NICKEL SIZE HAD BEEN REPORTED 2 MILES 
NORTHWEST OF KARVAL WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3887 10319 3854 10320 3855 10377 3882 10373
TIME...MOT...LOC 2045Z 257DEG 20KT 3875 10341

$$

DANKERS
000 
WWUS55 KBOU 172104
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
304 PM MDT TUE JUN 17 2008

COC073-172112-
/O.CAN.KBOU.SV.W.0053.000000T0000Z-080617T2130Z/
LINCOLN CO-
302 PM MDT TUE JUN 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LINCOLN COUNTY
IS CANCELLED...

AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORM WAS JUST SOUTH OF BOYERO AND MOVING NORTHEAST 
AT 20 MPH.  THE THUNDERSTORMS ARE EXPECTED TO MOVE OVER WESTERN 
CHEYENNE COUNTY BY 330 PM.  PERIODS OF HEAVY RAIN AND SMALL HAIL CAN 
STILL BE EXPECTED FROM THESE STORMS. 
 
LAT...LON 3887 10319 3854 10320 3855 10377 3882 10373
TIME...MOT...LOC 2102Z 278DEG 15KT 3867 10337

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:50 AM MDT, 10 hours 38 minutes earlier.

Area forecast discussion, Jun 17, 3:50 AM MDT, 10 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
350 AM MDT TUE JUN 17 2008

.SHORT TERM...PROBLEM OF THE DAY APPEARS TO BE THE IMPACT OF
SHORTWAVE TIMING ON CONVECTION. MODELS ARE IN DECENT AGREEMENT ON
THE WEAK TROUGH MOVING EAST OF COLORADO EARLY THIS MORNING WITH
HEIGHTS REBUILDING BEHIND IT THIS AFTERNOON. A SOUTHWESTERLY JET
STREAK SPREADS FROM NEVADA INTO WYOMING THIS AFTERNOON. THIS PUTS
OUR AREA IN WEAK SUBSIDENCE DURING THE AFTERNOON AND EVENING. AT LOW
LEVELS SOUTH WINDS WILL PERSIST ON THE PLAINS...THOUGH THE DIURNAL
ACCELERATION MAY BE MESSED UP BY THE SHORTWAVE TIMING. THIS MAY WIND
UP DEPENDING ON HOW CLOSE THE PRESSURE FALLS IN WYOMING ARE THIS
AFTERNOON. WITH WESTERLY FLOW OFF THE GROUND...DRIER AIR WILL MOVE
OVER THE PLAINS AND MIX TO THE SURFACE OVER AT LEAST THE WESTERN
PART OF THE PLAINS. NEAR THE EASTERN BORDER THERE WILL BE STRATUS
THIS MORNING AND A CAPPING INVERSION THAT MAY HOLD ALL DAY...IF IT
DOES BREAK DRIER AIR WILL BE MIXING DOWN. SO IT APPEARS WE HAVE A
DECENT CHANCE OF DRY CONVECTION WEST OF ABOUT FORT MORGAN...WITH A
BETTER CHANCE OF RAIN FURTHER EAST BUT MAINLY THIS EVENING. NOT SO
SURE THE MOISTURE CONVERGENCE WILL SUSTAIN CONVECTION IN THE EVENING
EITHER AS LOW LEVEL WINDS DO NOT LOOK TOO STRONG. STILL A SMALL
SEVERE THREAT BUT FIGURE A LITTLE MIXING WOULD KEEP CAPES BELOW 1000
J/KG...HIGHER EAST OF OUR AREA IF IT IS REALIZED. NAM IS SHOWING A
SERIOUS MCS DROPPING SOUTH INTO WESTERN KANSAS JUST CLIPPING THE
EASTERN BORDER OVERNIGHT...WHILE THE GFS HAS NOTHING SUBSTANTIAL...
LEANING TOWARD THE GFS GIVEN THE ENVIRONMENT. DROPPED POPS AND CLOUD
COVER SLIGHTLY ON THE PLAINS THIS AFTERNOON...OTHERWISE NO
SIGNIFICANT CHANGES.

.LONG TERM...THE UPPER RIDGE AXIS IS PROGGED TO REMAIN JUST WEST OF
THE FORECAST AREA THROUGH THURSDAY NIGHT WITH WEST-NORTHWESTERLY
FLOW ALOFT.  AGAIN...THERE IS LITTLE BUT BENIGN SYNOPTIC SCALE
ENERGY PROGGED FOR THE FORECAST AREA THROUGH THE PERIODS.  THE
BOUNDARY LAYER FLOW WILL BE RELATIVELY WEAK THROUGH THURSDAY NIGHT.
THE GFS HAS A BIT OF A SURGE AND WEAK UPSLOPE FOR THE PLAINS EITHER
LATE WEDNESDAY NIGHT ON INTO THURSDAY DEPENDING ON THE MODEL.  FOR
MOISTURE...THERE IS SOME ON WEDNESDAY...A BIT MORE FOR THURSDAY.
THE NAM HAS QUITE A BIT IN THE LOWER LEVELS FOR THE PLAINS WEDNESDAY
NIGHT/THURSDAY MORNING.  THE GFS HAS THIS MORE ON THURSDAY MORNING
BUT TO A LESSER DEGREE.  THE DEW POINT FIELDS SHOW THE HIGHEST
BOUNDARY LAYER VALUES ON THURSDAY FOR THE PLAINS AND FOOTHILLS.  ON
WEDNESDAY THE WESTERN PLAINS ARE IN THE 30S F WITH 50S PLUS
RELEGATED TO THE FAR NORTHEAST CORNER.  THE BEST THETA-E AXIS IS
JUST EAST OF THE FORECAST AREA LATE DAY WEDNESDAY.  ON THURSDAY...IT
IS LOCATED OVER MUCH OF EASTERN COLORADO.  CROSS SECTIONS HAVE STEEP
LAPSE RATES OVER THE FORECAST AREA LATE DAY WEDNESDAY.  LATE DAY
THURSDAY SHOWS SOME CAPPING OVER THE EASTERN THIRD OF THE FORECAST
AREA LATE IN THE DAY.  THE CAPE IS PRETTY HIGH LATE DAY WEDNESDAY
OVER THE FOOTHILLS AND EASTERN PLAINS.  FOR THURSDAY...THE BEST
VALUES ARE OVER THE FOOTHILLS AND PALMER RIDGE.  SO FOR POPS...
THURSDAYS MOISTURE LOOKS BETTER THAN WEDNESDAYS...BUT WEDNESDAYS
INSTABILITY IS BETTER THAN THURSDAYS.  WILL NOT ALTER MUCH.  WILL
MAINLY KEEP 10%-20%S EVERYWHERE.  FOR TEMPERATURES...WEDNESDAY HIGHS
ARE 1-3 C WARMER THAN TODAYS.  THURSDAYS READINGS COOL OFF SOME
2.0-3.5 C FROM WEDNESDAYS.  FOR THE LATER DAYS...FRIDAY THROUGH
MONDAY...MODELS KEEP THE UPPER RIDGE AT HAND THROUGH THE PERIOD.
THEY NOW SHOW THE RIDGE AXIS GETTING EAST OF THE FORECAST AREA
SUNDAY INTO MONDAY.  THIS FEATURE HAS BEEN MOVING ABOUT OVER THE
PAST FEW RUNS.  BASICALLY...THERE IS LITTLE TO CHANGE.

&&

.AVIATION...ISOLATED HIGH BASED THUNDERSTORMS ARE EXPECTED BETWEEN
22Z AND 03Z. LIGHTNING AND BRIEF GUSTY WINDS TO AROUND 30 KNOTS ARE
THE MAIN THREAT FROM THE STORMS...BUT THE PROBABILITY OF OCCURRENCE
AT A POINT IS LESS THAN 20 PERCENT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GIMMESTAD/RJK
Hazardous weather outlook, Jun 17, 11:36 AM MDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
1136 AM MDT TUE JUN 17 2008

COZ030>051-181200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1136 AM MDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THE PLAINS OF
NORTHEAST COLORADO TODAY...GENERALLY EAST OF A LINE CONNECTING
GROVER...FORT MORGAN...DEER TRAIL AND ELBERT. LOW LEVEL...
INCREASINGLY MOIST SOUTHEAST UPSLOPE FLOW...COUPLED WITH STRONG
DAYTIME HEATING...WILL PRODUCE FAVORABLE INSTABILITY AND DEEP LAYER
SHEAR TO PRODUCE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WITHIN
THIS RISK AREA AFTER 2 PM TODAY. A FEW THUNDERSTORMS MAY THEN
BECOME SEVERE AFTER 4 PM ONCE MAXIMUM TEMPERATURES ARE REACHED. THE
MAIN THREAT WILL BE HAIL UP TO 1 1/2 INCH IN DIAMETER AND
THUNDERSTORM WIND GUSTS OF AT LEAST 60 MPH. THUNDERSTORMS MAY LINGER
ON THE PLAINS BEYOND MIDNIGHT...ALTHOUGH THE RISK FOR SEVERE WEATHER
SHOULD DIMINISH AFTER 10 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
FOR MUCH OF THE FORECAST AREA THROUGH NEXT MONDAY...WITH THE BEST
CHANCES OVER THE EASTERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION EAST OF THE I-25 URBAN CORRIDOR MAY BE NECESSARY
AFTER 2 PM TODAY.

BAKER/ENTREKIN

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.